Welcome to CDC stacks |
Stacks Logo
Advanced Search
Select up to three search categories and corresponding keywords using the fields to the right. Refer to the Help section for more detailed instructions.
 
 
Help
Clear All Simple Search
Advanced Search
Anaphylaxis after vaccination reported to the Vaccine Adverse Event Reporting System, 1990–2016
  • Published Date:
    January 14 2019
  • Source:
    J Allergy Clin Immunol. 143(4):1465-1473
  • Language:
    English


Public Access Version Available on: April 01, 2020, 12:00 AM information icon
Please check back on the date listed above.
Details:
  • Alternative Title:
    J Allergy Clin Immunol
  • Description:
    Background:

    Anaphylaxis, a rare and potentially life-threatening hypersensitivity reaction, can occur after vaccination.

    Objective:

    We sought to describe reports of anaphylaxis after vaccination made to the Vaccine Adverse Event Reporting System (VAERS) during 1990–2016.

    Methods:

    We identified domestic reports of anaphylaxis within VAERS using a combination of Medical Dictionary for Regulatory Activity queries and Preferred Terms. We performed a descriptive analysis, including history of hypersensitivity (anaphylaxis, respiratory allergies, and drug allergies) and vaccines given. We reviewed all serious reports and all nonserious reports with available medical records to determine if they met the Brighton Collaboration case definition for anaphylaxis or received a physician’s diagnosis.

    Results:

    During the analytic period, VAERS received 467,960 total reports; 828 met the Brighton Collaboration case definition or received a physician’s diagnosis of anaphylaxis: 654 (79%) were classified as serious, and 669 (81%) had medical records available. Of 478 reports in children aged less than 19 years, 65% were male; childhood vaccines were most commonly reported. Of 350 reports in persons aged 19 years or greater, 80% were female, and influenza vaccines were most frequently reported. Overall, 41% of reports described persons with no history of hypersensitivity. We identified 8 deaths, 4 among persons with no history of hypersensitivity.

    Conclusion:

    Anaphylaxis after vaccination is rare in the United States and can occur among persons with no history of hypersensitivity. Most persons recover fully with treatment, but serious complications, including death, can occur. (J Allergy Clin Immunol 2019;143:1465–73.)

  • Pubmed ID:
    30654049
  • Pubmed Central ID:
    PMC6580415
  • Document Type:
  • Collection(s):
  • Main Document Checksum:
  • Supporting Files:
    No Additional Files
No Related Documents.
You May Also Like: